Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 56, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 1, 2002, 2:42 PM CDT for Sangamon County, Illinois. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2002, 2:42 PM CDT (19:42 UTC)
- Expired
- May 1, 2002, 3:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Sangamon County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 3:00 PM CDT | Hail 1.75 | Auburn, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 12:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 1, 2:30 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 011942
SVRSPI
ILC167-012030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
242 PM CDT WED MAY 1 2002
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SANGAMON COUNTY IN CENTRAL ILLINOIS
* UNTIL 330 PM CDT
* AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF NEW BERLIN...OR ABOUT 15
MILES SOUTHEAST OF JACKSONVILLE...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LOAMI
CHATHAM
AUBURN
DIVERNON
SPRINGFIELD
PAWNEE
ROCHESTER
RIVERTON
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 3982 8998 3955 8992 3957 8958 3968 8957
3987 8930
KETCHAM
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:10 PM CDT, 32 minutes earlier.
Area forecast discussion, May 1, 2:10 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT WED MAY 1 2002
FCST CONCERNS WL CENTER ARND ENDING OF THUNDER AND HVY RAIN THREAT
TONIGHT...THEN WX PATTERN BECOMES MORE BENIGN INTO THE WEEKEND...
WITH THE CONCERNS SHIFTING TO TEMPS AND CLOUD COVER.
MODELS DIFFER ON THE SPEED OF THE SFC LOW AND ASSOC FNTL BOUNDARY AS
IT TRACKS EAST TOWARD OHIO TONIGHT. AVN THE QUICKEST...WITH THE NGM
THE SLOWEST. CONVECTIVE FEEDBACK PROBLEM WITH AVN LIKELY THE CAUSE
OF THE QUICKER MOVEMENT. WL LEAN TOWARD THE ETA SOLUTION...WHICH
PLACES THE SFC LOW NR IND AT 06Z TONIGHT...WITH THE FRONT EXTENDING
SWWRD INTO SRN IL THRU NWRN AK. WITH THIS ANTICIPATED MOVEMENT
...PLAN TO BE ABLE TO CONT ENDING WORDING FOR PCPN/FLOOD THREAT
TONIGHT.
SOME QUESTION AS TO THE EXTENT OF THE WRAP ARND CLOUDINESS TMRW.
BASED ON ETA BUFKIT TIME-HEIGHT SECTIONS...CLOUDS WL DECREASE ACRS
THE REGION DURING THE AFT WEST-EAST. WL BE OPTIMISTIC FOR SOME AFT
SUN. WITH CLR SKIES AND SFC HI PRES BUILDING IN THU NIGHT...TEMPS WL
DROP INTO 30S BY FRI MORN. GUIDANCE TEMPS ARE IN FAIRLY GOOD
AGREEMENT...BUT WL LEAN TOWARD COOLER ETA 2M TEMPS FRI MORN WITH
IDEAL RADIATIONAL COOLING. A QUICK GLANCE AT RECORD LOWS (NR 30)
SUGGEST WE SHLD REMAIN SEVERAL DEGREES ABV RECORD LOWS.
NRN STREAM S/WV MOVES ACRS SRN CANADA TOWARD THE UPR GREAT LAKES SAT
EVE. AVN TIMES THE ASSOC COLD FNT THRU IL SAT EVE. SRN STREAM
BECOMES MORE ACTIVE DURING THE LATTER PART OF THE WEEKEND...LIFTING
THE FNT BACK NORTH INTO IL LATER SUN...WITH CONT PCPN THREAT THRU
THE REMAINDER OF THE EXTENDED PERIOD AS SW FLOW ALOFT CONTINUES.
...PRELIMINARY CCF FOR COORDINATION PURPOSES...
SPI BU 047/058 036/065 045 818-0
PIA BU 044/057 034/064 045 817-0
DEC BU 048/057 035/064 044 818-0
CMI EU 047/056 034/063 043 81810
MTO EU 052/058 035/064 045 81+20
LWV EU 055/061 035/065 046 81+20
.ILX...FLOOD WATCH TONIGHT
ILZ027>031-036>038-040>051-053
PLAHMERIn the hours before
Special weather statement, May 1, 11:10 AM CDT, 3 hours 32 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011800- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1110 AM CDT WED MAY 1 2002 ...SEVERE THUNDERSTORMS AND FLOODING POSSIBLE ACROSS CENTRAL AND SOUTHEAST ILLINOIS THROUGH TONIGHT... A DANGEROUS SITUATION IS DEVELOPING ACROSS PARTS OF SOUTHEAST AND CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT. A STRONG LOW PRESSURE SYSTEM MOVING INTO MISSOURI THIS AFTERNOON...WILL TRACK ACROSS CENTRAL ILLINOIS TONIGHT. A WARM...MOIST...AND UNSTABLE AIRMASS WILL MOVE INTO THE AREA AHEAD OF THIS SYSTEM. THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON AND EVENING. HEAVY RAINFALL IS LIKELY AND FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE AREA. OTHER STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY ALONG AND SOUTH OF I-72 FROM SPRINGFIELD TO CHAMPAIGN. ISOLATED TORNADOS ARE ALSO POSSIBLE...ESPECIALLY ALONG AND SOUTH OF I-70. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS CENTRAL AND SOUTHEAST ILLINOIS. FRIEDERS
Local storm report, May 1, 1:43 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
143 PM CDT WED MAY 1 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM 3 S RUSHVILLE IL 1.75 INCH HAIL
05/01/02 SCHUYLER REPORT AT SCHUY RUSH
LAKE...3 SOUTH OF
RUSHVILLE. FROM COUNTY
SHERIFF.The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 12:09 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 51 min |
| May 1, 1:11 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 49 min |
| May 1, 1:25 PM CDT | Flash Flood Warning | ILX | Christian | 6 hr |
| May 1, 1:39 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason | 51 min |
| May 1, 1:51 PM CDT | Severe Thunderstorm Warning | ILX | Scott | 24 min |
| May 1, 2:04 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 56 min |
| May 1, 2:06 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 39 min |
| May 1, 2:09 PM CDT | Tornado Warning | ILX | Clay | 66 min |
| May 1, 2:10 PM CDT | Tornado Warning | ILX | Clay | 65 min |
| May 1, 2:25 PM CDT | Flash Flood Warning | ILX | Morgan, Sangamon, Scott | 6 hr |
| May 1, 2:30 PM CDT | Severe Thunderstorm Warning | ILX | Morgan | 45 min |
| May 1, 2:37 PM CDT | Tornado Warning | ILX | Richland | 38 min |
| May 1, 3:05 PM CDT | Tornado Warning | ILX | Lawrence | 40 min |
| May 1, 3:10 PM CDT | Tornado Warning | ILX | Christian | 50 min |
| May 1, 3:18 PM CDT | Severe Thunderstorm Warning | ILX | Richland | 42 min |
| May 1, 3:36 PM CDT | Tornado Warning | ILX | Shelby | 54 min |
| May 1, 4:00 PM CDT | Flash Flood Warning | ILX | Shelby | 6 hr |
| May 1, 4:21 PM CDT | Tornado Warning | ILX | Cumberland | 54 min |
| May 1, 5:04 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 56 min |
| May 1, 6:22 PM CDT | Severe Thunderstorm Warning | ILX | Peoria | 38 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.